Drug interactions between phenytoin and warfarin
Interactions between your drugs
Applies to: warfarin and phenytoin
Using warfarin together with phenytoin may cause you to bleed more easily. It may also increase phenytoin levels. Phenytoin levels and prothrombin time or International Normalized Ratio (INR) should be monitored whenever the dosage is changed or discontinued. You should notify your doctor promptly if you have any signs of unusual or prolonged bleeding, bruising, vomiting, or change in stool or urine color. Also if you have signs of phenytoin toxicity such as drowsiness, visual problems, change in mental status, or seizures. It is important that you tell your healthcare provider about all other medications that you are using including vitamins and herbs. Do not stop using your medications without first talking to your doctor first.
Drug and food interactions
Applies to: warfarin
Nutrition and diet can affect your treatment with warfarin. Therefore, it is important to keep your vitamin supplement and food intake steady throughout treatment. For example, increasing vitamin K levels in the body can promote clotting and reduce the effectiveness of warfarin. While there is no need to avoid products that contain vitamin K, you should maintain a consistent level of consumption of these products. Foods rich in vitamin K include beef liver, broccoli, Brussels sprouts, cabbage, collard greens, endive, kale, lettuce, mustard greens, parsley, soy beans, spinach, Swiss chard, turnip greens, watercress, and other green leafy vegetables. Moderate to high levels of vitamin K are also found in other foods such as asparagus, avocados, dill pickles, green peas, green tea, canola oil, margarine, mayonnaise, olive oil, and soybean oil. However, even foods that do not contain much vitamin K may occasionally affect the action of warfarin. There are reports of patients who experienced bleeding complications and increased INR or bleeding times after consuming large quantities of cranberry juice, mangos, or pomegranate juice. Again, you do not need to avoid these foods completely, but it may be preferable to limit their consumption, or at least maintain the same level of use while you are receiving warfarin. Talk to a healthcare provider if you are uncertain about what foods or medications you take that may interact with warfarin. It is important to tell your doctor about all medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
When warfarin is given with enteral (tube) feedings, you may interrupt the feeding for one hour before and one hour after the warfarin dose to minimize potential for interaction. Feeding formulas containing soy protein should be avoided.
Applies to: phenytoin
Phenytoin levels may decrease when the suspension is given with enteral feedings. This could lead to a loss of seizure control. You could interrupt the feeding for 2 hours before and after the phenytoin dose. Alternatively, you may give the phenytoin suspension diluted in water and flush the tube with water after administration. These would make it easier for your body to absorb the medication. However, this still may not entirely avoid the interaction and may not always be feasible. You should have your phenytoin levels checked upon starting and stopping of enteral feedings. In addition, using phenytoin together with food may alter the effects of phenytoin. Contact your doctor if you experience worsening of seizure control or symptoms of toxicity, including twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, feeling light-headed, fainting, and slow or shallow breathing. If your doctor does prescribe these medications together, you may need a dose adjustment or special test to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Ask your doctor before making any changes to your therapy.
Therapeutic duplication warnings
No warnings were found for your selected drugs.
Therapeutic duplication warnings are only returned when drugs within the same group exceed the recommended therapeutic duplication maximum.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.